Substance Abuse Emergencies

Overdose

 

The term drug overdose (or simply overdose or OD) describes the ingestion of a drug in quantities greater than are recommended, prescribed, or generally practiced. A drug overdose is widely considered harmful and dangerous as it can result in death.

What should be done if one is with someone who has overdosed?

  • Remain calm.
  • Try to find out what was taken.
  • Get help. CALL 911 and give the operator all required information.
  • Keep the victim warm, lying on the side if possible, and maintain a clear space around them.

 

Withdrawal

Withdrawal can be a more serious medical issue depending on the substance of addiction.

Withdrawal from heroin can begin almost two hours after the last dosage, giving the addict a daily re-occurring withdrawal nightmare, if the supply of the drug runs out. It gets only worse for the addict brave enough to put down heroin. From 2 to 3 days after the last ingestion of the drug, withdrawal enters a more acute phase: intense feelings of restfulness and insomnia take over the addict’s body. Heroin withdrawal causes the addict stomach cramps, nausea, diarrhea, chills and goose flesh.

Alcohol Withdrawal Syndrome is the set of symptoms which occur when a dependent person reduces or stops alcohol consumption after prolonged periods of excessive alcohol intake. Abuse of alcohol can lead to tolerance, physical dependence, and results in alcohol withdrawal syndrome. The withdrawal syndrome is largely due to the central nervous system being in a hyper-excitable state. Unlike most withdrawals from other drugs, alcohol withdrawal can be fatal. The withdrawal syndrome can include seizures and delirium tremens.

The best one can do for oneself or for a loved one who is caught up in an addicted lifestyle is to get help from an addiction treatment facility.

0 replies

Leave a Reply

Want to join the discussion?
Feel free to contribute!

Leave a Reply

Your email address will not be published. Required fields are marked *